Acute renal failure due to high-grade obstruction following therapy with epsilon-aminocaproic acid.

Published

Journal Article

An 18-year-old man with mild factor VIII deficiency developed hematuria and, subsequently, acute renal failure due to high-grade urinary obstruction by clots during therapy with cryoprecipitate, epsilon-aminocaproic acid, and acetazolamide administered for ocular trauma. Discontinuation of therapy with the latter two agents and induction of a brisk diuresis with intravenous (IV) fluid therapy resulted in return of renal function concomitant with spontaneous clot passage. A review of previous literature suggests that hemophiliacs may be more susceptible than nonhemophiliacs to high-grade urinary obstruction due to clot formation when epsilon-aminocaproic acid is administered during episodes of hematuria. Acute flank pain, fever, and delayed dense nephrograms on IV pyelogram are characteristic of the syndrome and distinguish it from other forms of acute renal failure associated with epsilon-aminocaproic acid.

Full Text

Duke Authors

Cited Authors

  • Pitts, TO; Spero, JA; Bontempo, FA; Greenberg, A

Published Date

  • December 1986

Published In

Volume / Issue

  • 8 / 6

Start / End Page

  • 441 - 444

PubMed ID

  • 3812474

Pubmed Central ID

  • 3812474

Electronic International Standard Serial Number (EISSN)

  • 1523-6838

International Standard Serial Number (ISSN)

  • 0272-6386

Digital Object Identifier (DOI)

  • 10.1016/s0272-6386(86)80172-x

Language

  • eng